“A sweetener used in sugar-free chewing gum, some toothpastes and thousands of other products could be a severe health risk,” the Daily Mail reported. It says that the sweetener, Sorbitol, can trigger severe weight loss, abdominal pain and diarrhoea.
This newspaper and several others are covering a recent report in a medical journal which highlights the cases of two patients who had chronic diarrhoea and suffered severe weight loss (up to a fifth of their body weight), the cause of which was traced back to excessive intake of sorbitol through their use of chewing gum.
While the authors of the report do say that consumers may fail to recognise a link between sorbitol and gastrointestinal problems as warnings are “usually found only within the small print”, the severity of the warning by the Daily Mail could be construed as excessive. As the authors explain, only a minority of people who chew gum develop diarrhoea and that the two patients in this study replaced their gum sticks frequently, which accounted for the high doses of sorbitol ingested.
These two cases highlight a need for clearer packaging information on chewing gum about ingredients and effects.
Such extreme reactions are rare. However, users of sugar-free gum should bear in mind the known link between high levels of sorbitol and potential abdominal problems and limit their intake. High doses of sorbitol are known to have a laxative effect. As the authors mention, “sorbitol consumption is also associated with irritable bowel syndrome”, and IBS sufferers may want to take this into account.
This report should not prompt people to attempt to lose weight through increasing their intake of sorbitol, one of several similar chemicals used in laxative products. The misuse of laxatives is associated with health problems and anyone tempted to try this should bear in mind that the two people in this report were admitted to hospital.
Dr Juergen Bauditz, Kristina Norman and colleagues from the Department of Gastroenterology, Hepatology, and Endocrinology at the Charité Universitätsmedizin in Berlin wrote the report. The report was published in the peer-reviewed British Medical Journal.
This was a report on two separate cases of chronic diarrhoea and substantial weight loss in a man and woman at a hospital in Germany. The cause of their illness was unknown when they were initially admitted or referred to the department. Their diarrhoea and weight loss was then linked to their habitual use of large amounts of sugar free chewing gum, which contains sorbitol, a sweetener that also has laxative properties.
In the report, the doctors described the patient’s histories, their illness at the time of diagnosis and the diagnosis and treatment of the cause of the problems.
The report includes details about a 46-year-old man admitted to hospital with unexplained diarrhoea, who visited the toilet 10 times a day, and who had lost 3.5 stone (22 kg) in the previous year.
On admission to hospital he weighed 12stone 8lb (79.9kg), with a BMI of 25.8. Tests on his blood and stool and other examinations of his bowel and stomach showed no abnormalities. Apart from slight tenderness, his abdominal examination was normal. When doctors asked in detail about his diet, suspecting he may have sorbitol-induced diarrhoea, they discovered that he ate about 20 sticks of sugar-free gum per day and 200g of sweets. They estimated that this was about 30g of sorbitol per day. Further examinations confirmed that his diarrhoea was probably linked to the intake of sorbitol, and when he started a sorbitol-free diet, his problems resolved themselves.
In a similar case, a 21 year old woman had abdominal pain and diarrhoea, and visited the toilet 12 times a day for eight months. By the time she was admitted for further testing, she had lost 1.7 stone (11kg) and her weight was down to 6 stone (40.8kg), with a BMI of 16.6. Physical examinations were largely negative, but further examination of her stools suggested her diarrhoea was linked to high sorbitol intake. When asked, she told the doctors that she chewed large amounts of sugar-free gum, which accounted for about 18 to 20g of sorbitol per day (about 16 sticks of gum). When the woman started a sorbitol-free diet in the hospital, her diarrhoea subsided and after one year, bowel movements and weight balance had returned to normal.
The authors highlight these two cases as examples of a known problem - that high sorbitol-intake can cause abdominal problems in some people.
They recommend that when investigating unexplained weight loss and diarrhoea, doctors should consider taking a detailed dietary history to establish whether there is a link with foods and other substances containing sorbitol.
Case reports are a useful way of generating theories about the causes of illness and publishing previously undocumented associations between exposures and outcomes. Previous studies, referenced in the paper, have shown that 20g (16 sticks) of sorbitol produces diarrhoea in half of normal people.
These two case reports serve as examples of the known fact that high sorbitol-intake causes abdominal problems in some people. An interesting feature is the associated weight loss, though this is not unexpected in cases where diarrhoea has persisted for up to a year.
This article should not prompt people who are trying to lose weight to increase their intake of sorbitol for this purpose. The misuse of laxatives is associated with health problems, which can be severe and include dehydration and potassium imbalance (which can lead to heart problems).
Similarly, people who use sugar-free chewing gum should not be overly alarmed by this report as such extreme reactions are rare. However, they should bear in mind the known link between high levels of sorbitol and potential abdominal problems and limit their intake. The use of sweeteners in foods is controlled by the Food Standards Agency, which aims to ensure that including them in foodstuffs does not lead to serious health concerns.
On a different note, sorbitol is not the only chemical used in “sugar-free” products. Another – aspartame – should be avoided by people with phenylketonuria (a rare genetic disorder in which the body cannot used phenylalanine – a component of aspartame).
The excess of almost anything can have harmful effects.